Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 225, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 12, 2017, 4:30 PM MDT for El Paso County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 4:30 PM MDT (22:30 UTC)
- Expired
- Aug 12, 2017, 5:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 53 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:50 PM MDT | HAIL 1 | 6 Ssw Calhan, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652 WUUS55 KPUB 122230 SVRPUB COC041-122330- /O.NEW.KPUB.SV.W.0225.170812T2230Z-170812T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 430 PM MDT SAT AUG 12 2017 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... Northeastern El Paso County in east central Colorado... * Until 530 PM MDT * At 427 PM MDT, a severe thunderstorm was located near Calhan, or 27 miles east of Colorado Springs, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Calhan, Yoder and Rush. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3883 10406 3885 10443 3906 10441 3909 10405 TIME...MOT...LOC 2227Z 270DEG 11KT 3896 10434 HAIL...1.00IN WIND...<50MPH $$
5 follow-up statements
711
WWUS55 KPUB 122241
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
441 PM MDT SAT AUG 12 2017
COC041-122330-
/O.CON.KPUB.SV.W.0225.000000T0000Z-170812T2330Z/
El Paso CO-
441 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 440 PM MDT, a severe thunderstorm was located near Calhan, or 30
miles east of Colorado Springs, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Calhan, Rush and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Although a
tornado is not immediately likely, if one is spotted act quickly and
move to a place of safety inside a sturdy structure, such as a
basement or small interior room.
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3885 10437 3903 10438 3907 10405 3883 10406
TIME...MOT...LOC 2240Z 269DEG 19KT 3897 10427
HAIL...1.25IN
WIND...60MPH
$$980
WWUS55 KPUB 122252
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
452 PM MDT SAT AUG 12 2017
COC041-122330-
/O.CON.KPUB.SV.W.0225.000000T0000Z-170812T2330Z/
El Paso CO-
452 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 451 PM MDT, a severe thunderstorm was located near Calhan, or 33
miles east of Colorado Springs, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Calhan, Rush and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Although a
tornado is not immediately likely, if one is spotted act quickly and
move to a place of safety inside a sturdy structure, such as a
basement or small interior room.
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3885 10437 3903 10438 3907 10405 3883 10406
TIME...MOT...LOC 2251Z 270DEG 11KT 3897 10422
HAIL...1.25IN
WIND...60MPH
$$729 WWUS55 KPUB 122308 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 508 PM MDT SAT AUG 12 2017 COC041-122330- /O.CON.KPUB.SV.W.0225.000000T0000Z-170812T2330Z/ El Paso CO- 508 PM MDT SAT AUG 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTHEASTERN EL PASO COUNTY... At 508 PM MDT, a severe thunderstorm was located near Yoder, or 32 miles east of Colorado Springs, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Calhan, Rush and Yoder. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3885 10437 3903 10438 3907 10405 3883 10406 TIME...MOT...LOC 2308Z 276DEG 11KT 3894 10423 HAIL...1.00IN WIND...<50MPH $$
718 WWUS55 KPUB 122319 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 519 PM MDT SAT AUG 12 2017 COC041-122330- /O.CON.KPUB.SV.W.0225.000000T0000Z-170812T2330Z/ El Paso CO- 519 PM MDT SAT AUG 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTHEASTERN EL PASO COUNTY... At 519 PM MDT, a severe thunderstorm was located 7 miles southeast of Calhan, or 31 miles east of Colorado Springs, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is possible. Locations impacted include... Calhan and Rush. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3885 10430 3903 10432 3907 10405 3883 10406 TIME...MOT...LOC 2319Z 268DEG 9KT 3894 10424 HAIL...1.00IN WIND...<50MPH $$
728
WWUS55 KPUB 122329
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
529 PM MDT SAT AUG 12 2017
COC041-122339-
/O.EXP.KPUB.SV.W.0225.000000T0000Z-170812T2330Z/
El Paso CO-
529 PM MDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL PASO COUNTY
WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3885 10430 3903 10432 3907 10405 3883 10406
TIME...MOT...LOC 2329Z 282DEG 12KT 3893 10421
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:43 PM MDT, 47 minutes earlier.
Area forecast discussion, Aug 12, 3:43 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 343 PM MDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 343 PM MDT Sat Aug 12 2017 ...Severe thunderstorm chances increase into Sunday for the plains... Northwest flow will remain over the area with the next upper level shortwave evident in UT/western Co moving across during the evening and overnight hours. This in combination with afternoon heating will trigger thunderstorms across the mountains, some of which will drift off into the plains during the evening. Of greater note is potential for one or two strong to severe thunderstorms across northern portions of the southeast plains this evening along a sfc trof/outflow boundary. This looks to be a conditional threat however as model soundings show a cap in place across the plains today...though this appears to erode close to the mountains and weaken into the evening north of highway 50. HRRR has been persistent with this solution which lends credence to keeping some pops in through the overnight hours across the plains. This area is under a marginal risk for severe weather and given CAPE values of 1500+ J/kg and 0-6km shears of 40 kts, can't rule out an isolated severe storm basically north of highway 50 through this evening. Otherwise, activity should generally wind down later tonight. Sunday looks like another active day with higher CAPE and shear across the plains as upper flow aloft increases. Once again, thunderstorms will develop over the higher terrain during the afternoon, however focus will also occur along the surface trof axis across the plains. With less of a cap and the potential for 2000- 3000 J/kg of CAPE, this day will have the greater potential of severe thunderstorms. particularly east of a line from La Junta to Kim. Very large hail, damaging winds and an isolated tornado will be possible into Sunday evening. Even though dew points will remain slightly lower across the mountains, there will still be sufficient moisture for locally heavy rainfall and the potential for flash flooding on area burn scars should these areas be impacted by a stronger storm. -KT .LONG TERM...(Sunday night through Saturday) Issued at 343 PM MDT Sat Aug 12 2017 Not many many meteorological adjustments required from previous meteorological reasoning during the longer with issues continuing to include pops, temperatures, heavy rain/localized flash flood potential as well as intense storm potential at times Latest longer term forecast model soundings, computer simulations and PV analysis indicate that a relatively moist airmass to continue over the forecast district into Monday, with some drying then indicated Tuesday before increasing atmospheric moisture returns from late week into next weekend. Still anticipate that isolated to scattered shower and thunderstorm activity will be noted each day with precipitation generally favoring higher terrain locations during the longer term. Again, some of the stronger storms will be capable of generating heavy rain and localized flash flooding concerns and may also be intense at times. As always, WFO Pueblo will issue hydro/severe weather products as needed. Projected maximum and minimum temperatures during the longer term should hover near mid-August climatological averages in combination with basically low-grade gradient winds and minimal fire weather concerns. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 343 PM MDT Sat Aug 12 2017 VFR conditions expected at the TAF sites this afternoon and evening with brief VFR cigs/vis possible with isolated thunderstorms which could impact the terminals during the late afternoon and evening. All three TAF sites will carry VCTS for now, though KCOS will see the best chance of thunderstorms through this evening. IFR stratus is likely to develop across the plains again tonight...but majority of forecast model simulations keep it just east of KCOS tonight. This will be a tough call and will have to watch how this evolves over the next several runs. For now will carry a BKN010 layer in KPUB through early Sunday morning. Sunday will carry the risk for stronger storms across the plains, particularly along and east of the I-25 corridor. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 12, 11:24 AM MDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1124 AM MDT Sat Aug 12 2017 COZ058>089-093>099-131730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1124 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains today, spreading off into the Pikes Peak region during the late afternoon and evening. Thunderstorms will be more isolated in coverage elsewhere. One or two storms north of highway 50 could become severe this evening with hail up to 1.25 inches in diameter and wind gusts around 60 mph. This threat will be greatest across Crowley, Otero, Kiowa, Bent and Prowers counties. Elsewhere...storms will be capable of producing locally heavy rainfall, hail up to 1/2 inch in diameter and wind gusts up to 45 mph. Lightning will be a risk with all storms through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be the potential for severe thunderstorms over the eastern plains, and possibly the Interstate 25 corridor, Sunday afternoon and evening. The main threats from these storms will be large hail, damaging winds, and an isolated tornado. Elsewhere, scattered thunderstorms are possible over and near the mountains with the main threats being gusty winds, small hail, and locally heavy downpours. Isolated to scattered thunderstorms will be possible Monday through Friday. The main threats from these storms will be gusty winds, small hail, and locally heavy downpours. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 31/31
In the hours before
Special weather statement, Aug 12, 4:19 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT SAT AUG 12 2017
COZ084-085-122345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
419 PM MDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
545 PM MDT...
At 418 PM MDT, Doppler radar was tracking a developoing strong
thunderstorm near Peyton, or 22 miles northeast of Colorado Springs,
moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calhan, Ramah and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3889 10405 3888 10406 3886 10450 3904 10454
3913 10414 3913 10411
TIME...MOT...LOC 2218Z 260DEG 7KT 3897 10443The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:19 PM MDT | Special Weather Statement | PUB | El Paso | 86 min |
| Aug 12, 4:59 PM MDT | Special Weather Statement | PUB | El Paso | 91 min |
| Aug 12, 5:03 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.